Narcan

University Health Services (UHS) in partnership with the Florida Department of Children and Families to distribute Narcan (naloxone) nasal spray kits to members of the FSU community. The goal of this important service is to provide individuals who are at risk of either experiencing or witnessing an overdose with the tools to potentially save a person's life. As the Narcan is given free of charge, this is one less barrier that may keep someone from being able to access the medication.

UHS offers educational sessions and kit distribution to the FSU community. The educational sessions involve easy-to-understand instructions for recognizing and responding to a suspected overdose, distributing Narcan kits containing two doses of nasal spray, and the chance to talk to a medical provider at University Health Services for any questions.

Narcan is a life-saving medication that can be used to rapidly reverse an opioid overdose. Opioids include fentanyl, heroin, oxycodone, hydrocodone, codeine, hydromorphone, and morphine.

Narcan Events

UHS offers Narcan education events throughout the semester.

Event Dates and Time:

Summer 2024

  • June 12: 2-2:30 p.m.
  • June 25: 1-1:30 p.m.
  • July 10: 2-2:30 p.m.
  • July 23: 1-1:30 p.m.

Location: HWC 2500 unless noted otherwise next to the event date above.

For questions, contact chaw@fsu.edu

 

Recognizing An Overdose

It can be difficult to tell if a person is high/intoxicated from heroin, fentanyl, or prescription pain relievers, or if the person is actually overdosing. Please read the following information on how to tell the difference. If you are still unsure, use caution and treat the situation as an overdose.

High
  • Pupils will contract and appear small (pinpoint pupils)
  • Speech may be slurred
  • They may be sleepy looking but they WILL respond to stimuli (sternal rub)
Overdose
  • Skin, lips, or nails turn bluish purple (lighter skin tone) or grayish or ashen (darker skin tone)
  • Slow or shallow breathing, or not breathing at all
  • Skin is pale and clammy
  • Choking sounds or snore-like gurgling noise (“death rattle”) – if it is unusual for a loved one to have a deep snore, this may be sign or overdosing
  • UNRESPONSIVE to stimulation, such as sternal rub or shouting their name
What To Do If Someone Is Overdosing
  1. Call 9-1-1
  2. Administer Narcan (naloxone)
  3. Try to keep the person awake and breathing
  4. Lay the person on their side (recovery position) to prevent choking
  5. Stay with them until emergency workers arrive

Frequently Asked Questions

Narcan FAQs

What is naloxone?

  • Naloxone is an FDA-approved medication that reverses the effects of an opioid overdose by blocking receptors in the brain and restoring breathing.

What are the side effects of naloxone?

  • Naloxone is a generally safe medication but may cause some individuals to experience withdrawal. Symptoms of withdrawal may include confusion, vomiting, sweating and irritability.

What is an opioid?

  • Opioids are medications used to relieve pain. They work by reducing the intensity of pain signals reaching the brain. Examples of opioids: codeine, hydrocodone, oxycodone, hydromorphone, morphine, fentanyl, methadone, and heroin.

What are the risk factors of an overdose?

  • Previous opioid overdose
  • Taking high doses of opioids
  • Mixing opioids with certain other medicine, illegal drugs or with alcohol
  • Having liver, kidney or breathing problems

Is naloxone effective against benzodiazepine or alcohol overdose?

  • No, naloxone only works to reverse the effects from an opioid overdose. However, if other substances are involved in an opioid overdose such as benzodiazepines or alcohol, naloxone may help.

Can someone overdose from taking/being given too much naloxone?

  • No. Though if the person is dependent on opioids, then they may experience increased withdrawal symptoms with repeated doses of naloxone.

Who should pick up a kit?

  • Anyone can pick up a kit and get trained. Whether you are caring for someone that uses opioids to manage pain, know someone with an opioid addiction, someone who uses other substances, having naloxone can help save a life.

How do I store naloxone?

  • Follow the manufacturer's instructions for storing naloxone. If instructions are not available, the Centers for Disease Control & Prevention (CDC) recommends keeping naloxone in the original box or storage container, protected from light, and stored at room temperature (59-77°F or 15-25°C) until ready for use.

Can I get in trouble for administering naloxone?

  • Some protections are provided to individuals who experience an overdose and are in need of medical attention and to those that seek help for someone experiencing an overdose. See Florida's 911 Good Samaritan Law and FSU Amnesty Policy by clicking the links below: